Winter Weather, Hancock
- When
- December 6, 2:20 PM CST to 8:15 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
On December 6, 2007 a fast moving upper level disturbance spread snow across much of the region. The snow fell for only about 5 to 7 hours with 2 to 4 inches accumulation common.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
On December 6, 2007 a fast moving upper level disturbance spread snow across much of the region. The snow fell for only about 5 to 7 hours with 2 to 4 inches accumulation common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 6, 1:52 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
152 PM CST THU DEC 6 2007
.SYNOPSIS...
SNOW IS KNOCKING ON OUR DOOR THIS AFTERNOON AS A CLIPPER ADVANCES
TOWARD THE CWA. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER
WAVE AT 12Z EXTENDED FROM THE ND/MT BORDER SWD THROUGH WRN SD/NEB
AND INTO ERN CO. ANOTHER SHORTWAVE UPSTREAM WAS NOTED OVER
SASK...WITH COLD AIR PUSH IN ITS WAKE AND 110M HEIGHT FALLS AT 500MB
AHEAD OF IT. STRONG JET WAS PUNCHING IN BEHIND PLAINS
SHORTWAVE...WITH 100KT AS FAR INLAND AS WRN CO. WARM AIR ADVECTION
WAS IN PLACE OVER THE CTRL PLAINS AT 850MB...WITH 40-45KT WINDS
PUSHING HIGHER DEWPOINTS AS WELL AS WARMER TEMPS INTO KS/NEB AHEAD
OF 850MB WAVE EXTENDING FROM ERN SD THROUGH SRN CO. COLD AIR WAS
NOTED BEHIND THE 850MB WAVE...WITH -16C AT KGGW COMPARED TO 0C AT
KRAP. STRONG NWLY WINDS WERE IN PLACE BEHIND THE SASK
SHORTWAVE...FEEDING THE COLD AIR INTO NRN MT/ND. SURFACE WAVE
EXTENDED FROM N CTRL MN THROUGH CTRL NEB AND INTO NERN CO...WITH
SNOW ALONG AND AHEAD OF THAT WAVE. AT 19Z...SNOW SHIELD HAD REACHED
AS FAR EAST AS A LINE FROM KMIW-KOTM-KIRK...OR JUST W OF THE CWA
BORDER. VIS AND REPORTS UPSTREAM INDICATE 1-1.5 IN/HR SNOW RATES
UPSTREAM...WITH TOTALS AROUND 3-5 IN WHERE SNOW HAS PERSISTED TODAY.
&&
.SHORT TERM...TONIGHT AND TOMORROW...
MAIN FORECAST ISSUE IS EVOLUTION OF SNOW TODAY...THEN DURATION OF
CLOUDS/FOG BEHIND THE SYSTEM INTO TOMORROW. NOWCAST TOOLS INDICATE
SNOW WORKING INTO WRN CWA SHOULD REACH THE MS RIVER BY 21Z...WITH
HEAVIER SNOW RATES ESTABLISHING FAIRLY RAPIDLY BEHIND SNOW ONSET.
WITH CONTINUED MOISTURE ADVECTION AT 850MB...AS WELL AS STRONG
UPPER JET CONTINUING TO PUNCH INTO THE CTRL US AND SHORTWAVE
CONTINUING TO BOWL ACROSS THE CTRL PLAINS. HEAVIEST AXIS OF PCPN
HAS BEEN ROUGHLY NEAR THE I-80 CORRIDOR...OR BETWEEN HWY 30 AND
HWY 34. WITH WLY JET...EXPECT THIS TRACK TO CONTINUE ACROSS THE
REST OF IA INTO IL. AS SNOW WINDS DOWN...IT MAY CHANGE BRIEFLY TO
A LIGHT FREEZING RAIN AS DRY AIR IMPINGES ABOVE ABOUT 850MB BUT
SATURATION CONTINUES BELOW...WITH SFC TEMPS WELL BELOW FREEZING.
MENTIONED POTENTIAL IN THE ERN CWA AFTER 06Z AS PCPN WANES BUT
LEFT OUT OF THE REST OF THE AREA FOR NOW. FOG IS ALSO A
POSSIBILITY OVERNIGHT AND INTO THE MORNING WITH WEAK WARM/MOIST
AIR ADVECTION OVER THE FRESH SNOWPACK...AND PERSISTENT LOW CIGS
SEEM TO BE A LOCK WITH MOISTURE TRAPPED AT LOW LEVELS. HAVE GONE
CLOUDY ALL DAY TOMORROW...AND TWEAKED DOWN MAX TEMPS AS A
RESULT...WITH LITTLE DIURNAL AND LIKELY A SLOW WARMING TREND FROM
THIS EVENING THROUGH TOMORROW.
MAYES
.LONG TERM...SATURDAY THROUGH THURSDAY...
NEGATIVE FEEDBACK...MOST OF WHICH IS NOT LIKELY HANDLED AS OF YET
IN MODELS...IS NOW BEGINNING TO GAIN HIGH CONFIDENCE IN THE
FORECAST THROUGH TUESDAY. 3 TO 8 OF SNOW PACK...MORE IN
PLACES...WILL BE FOUND ACROSS NEARLY ALL OF THE UPPER MIDWEST
AFTER TONIGHT. THIS IS NOW BEGINNING TO SHOW UP IN MODELS...AS
THEY TREND TIGHTER AND FARTHER SOUTH WITH THE BAROCLINIC ZONE FROM
THE SURFACE UP THROUGH 850MB.
THE GFS AND UKMET SHOW MAINLY SNOW POTENTIAL FOR BOTH SATURDAY AND
SUNDAY NOW...AND THE ECMWF ALSO HAS TRENDED COOLER BUT REMAINS ON
TARGET FOR MAINLY SLEET AND FREEZING RAIN IN THE SOUTHEAST WITH SNOW
NORTHWEST. SINCE THIS TREND TO COOL THE PATTERN WILL LIKELY
CONTINUE AT LEAST ONE MORE MODEL RUN BEFORE THEY TRULY CAPTURE THE
EXTENSIVE SNOW PACK AND STRENGTH OF THE ARCTIC HIGH...WE WILL SKEW
OUR FORECAST COLDER THAN THE LOWEST GUIDANCE AGAIN.
THERE REMAINS LOW CONFIDENCE ON AMOUNTS AND TIMING DURING THE ENTIRE
PERIOD...BUT ENOUGH OF A SIGNAL IS THERE FOR LIKELY POPS BOTH
SATURDAY AND SUNDAY. EARLY NEXT WEEK WILL SEE CONTAIN POPS FOR A
POTENTIAL WINTER EVENT...BUT SOLUTIONS ARE SO VARIED...THERE IS NO
CONFIDENCE IN ANY DETAILS OTHER THAN WE SHOULD BE CHILLY AT THE
SURFACE.
WE HAVE INTRODUCED THURSDAY AS DRY GIVEN ANY GOOD SIGNAL FOR PCPN.
...ERVIN...
&&
.AVIATION...
VFR CONDITIONS WILL DETERIORATE RAPIDLY BETWEEN 19-21Z AT ALL TAF
SITES AS UPPER-LEVEL WAVE BRINGS SNOW TO THE AREA. EXPECT CONDITIONS
TO FALL RAPIDLY TO IFR/LIFR WITHIN ABOUT AN HOUR OF SNOW
ONSET...LASTING FOR ABOUT 3-4 HRS BEFORE SNOW DECREASES. CIGS WILL
REMAIN LOW TONIGHT AND INTO TOMORROW WITH LOW-LEVEL MOISTURE
PERSISTING AS A WEAK SURFACE TROUGH MOVES THROUGH. ALSO EXPECT
PATCHY DENSE FOG AS WARM/MOIST AIR ADVECTS OVER THE NEW SNOW...AND
HAVE INCLUDED LOW VIS AT ALL SITES FOR A PERIOD THIS MORNING.
OVERALL A VERY PESSIMISTIC FORECAST WITH ONLY SLOW IMPROVEMENT
EXPECTED TOMORROW.
MAYES
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY UNTIL 3 AM CST FRIDAY FOR CLINTON-JACKSON-SCOTT.
SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BENTON-BUCHANAN-
CEDAR-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JEFFERSON-
JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-VAN BUREN-
WASHINGTON.
IL...SNOW ADVISORY UNTIL 3 AM CST FRIDAY FOR BUREAU-CARROLL-HANCOCK-
HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLARK-SCOTLAND.
&&
MAYES/ERVINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST THU DEC 6 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CST THU DEC 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT PERIODS OF LIGHT TO MODERATE SNOW WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE LATE EVENING AND EARLY OVERNIGHT HOURS WITH SNOW ACCUMULATIONS OF 2 TO 4 INCHES EXPECTED. TEMPERATURES BELOW FREEZING WILL ALLOW THE SNOW TO ACCUMULATE ON AREA ROADWAYS MAKING FOR SLICK DRIVING CONDITIONS. A SNOW ADVISORY REMAINS IN EFFECT FOR THE ENTIRE REGION. INTERESTED INDIVIDUALS SHOULD MONITOR LOCAL WINTER WEATHER AND PUBLIC FORECAST PRODUCTS FOR FURTHER INFORMATION ON THIS EVENT. AFTER MIDNIGHT...AREAS OF FOG WILL DEVELOP THAT MAY BECOME LOCALLY DENSE TOWARD MORNING WITH SCATTERED FLURRIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AREAS OF DENSE FOG MAY LAST WELL INTO LATE FRIDAY MORNING BEFORE DECREASING. REDUCED VISIBILITIES AND SLICK ROADS FROM THE RECENT SNOWFALL MAY MAKE FOR A POTENTIALLY TREACHEROUS FRIDAY MORNING COMMUTE. LONGER RANGE INDICATIONS STILL SUGGEST THAT THE WEATHER OVER THE UPCOMING WEEKEND AND EARLY NEXT WEEK WILL CONTINUE TO BE UNSETTLED. SEVERAL SYSTEMS MAY IMPACT THE AREA WITH SNOW...SLEET AND FREEZING RAIN FROM SATURDAY THROUGH NEXT TUESDAY. AT THIS TIME...IT IS STILL UNCLEAR HOW MUCH AND WHERE OF EACH TYPE OF PRECIPITATION WILL OCCUR. BUT LATEST TRENDS ARE SHOWING SIGNS FOR BOTH ACCUMULATING SNOW AND ICE TO IMPACT PORTIONS OF THE OUTLOOK AREA SATURDAY AND SATURDAY NIGHT. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING THIS POTENTIALLY ACTIVE PERIOD FOR WINTRY WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. PLEASE REPORT SNOW AMOUNTS AND ROAD CONDITIONS TO THE FORECAST OFFICE IN THE QUAD CITIES. NICHOLS/12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 116 PM CST THU DEC 6 2007 ILZ001-002-007-009-017-018-062230- JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-BUREAU-PUTNAM- INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL... STERLING...ROCK FALLS...PRINCETON...HENNEPIN 116 PM CST THU DEC 6 2007 ...SNOW TO DEVELOP LATE THIS AFTERNOON... SNOW WILL SPREAD EAST...REACHING NORTHWEST ILLINOIS BY 430 PM. THE SNOW WILL BEGIN TO RAPIDLY ACCUMULATE SHORTLY AFTER IT BEGINS...WITH SEVERAL INCHES EXPECTED BY EARLY EVENING. ROADS WILL QUICKLY BECOME SNOW COVERED AND SLICK...AND VISIBILITIES WILL DROP BELOW A MILE. IAZ041-042-053-054-065>068-ILZ015-016-024>026-035-062230- DELAWARE-DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT- ROCK ISLAND-HENRY IL-MERCER-HENDERSON-WARREN-MCDONOUGH- INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA... MAQUOKETA...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...MOLINE...ROCK ISLAND...KEWANEE...ALEDO...OQUAWKA... MONMOUTH...MACOMB 116 PM CST THU DEC 6 2007 ...HEAVY SNOW TO DEVELOP LATE THIS AFTERNOON... SNOW WILL SPREAD EAST...REACHING LOCATIONS ALONG THE MISSISSIPPI RIVER BETWEEN 2 AND 3 PM. HEAVY SNOW CAN BE EXPECTED AT TIMES LATE THIS AFTERNOON THROUGH THIS EVENING. THE SNOW WILL BEGIN TO RAPIDLY ACCUMULATE SHORTLY AFTER IT BEGINS...WITH SEVERAL INCHES EXPECTED BY EARLY EVENING. ROADS WILL QUICKLY BECOME SNOW COVERED AND SLICK...AND VISIBILITIES WILL DROP BELOW A HALF MILE AT TIMES. IAZ040-051-052-063-064-076>078-087>089-098-099-ILZ034-MOZ009-010- 062230- BUCHANAN-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-LOUISA- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HANCOCK-SCOTLAND- CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...VINTON...CEDAR RAPIDS... MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...WAPELLO... FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...CARTHAGE...MEMPHIS...KAHOKA 116 PM CST THU DEC 6 2007 ...HEAVY SNOW THIS AFTERNOON... HEAVY SNOW CAN BE EXPECTED AT TIMES LATE THIS AFTERNOON THROUGH THIS EVENING. THE SNOW WILL BEGIN TO RAPIDLY ACCUMULATE SHORTLY AFTER IT BEGINS...WITH 3 INCHES OR MORE EXPECTED BY EARLY EVENING. ROADS WILL QUICKLY BECOME SNOW COVERED AND SLICK...AND VISIBILITIES WILL DROP BELOW A HALF MILE AT TIMES. ERVIN
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67217, 67222, 67218, 67221, 67223, 67225, 67216, 67219, 67220, 67224, 67226.